Tennessee, 2014

Flash Flood and Winter Storm in Tennessee, March 2 to 3, 2014

March 2 to 3, 2014 · NWS MEG · 22 events in 21 counties and zones

An arctic cold front pushed into the Mid-South during the day on March 2nd, 2014. Precipitation was slow to move out as the front stalled along the Interstate 40 corridor.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An arctic cold front pushed into the Mid-South during the day on March 2nd, 2014. Precipitation was slow to move out as the front stalled along the Interstate 40 corridor. Thunder occurred and heavy rain produced some flash flooding. The fast intruding airmass changed the rain to freezing rain, sleet and snow by the evening across much of West Tennessee. Major ice accumulations of a quarter to a half inch of ice occurred across Northwest Tennessee. Between two to five inches of sleet fell across the same area. Further south, along the Interstate 40 corridor, a sharp gradient occurred due to the location of the front. Temperatures dropped to 30-31 degrees immediately behind the front while just south of the front temperatures remained between 32-33 degrees. As a result, areas that dropped below freezing saw up to a quarter inch of ice and up to 3 inches of sleet. The areas that stayed 32 degrees saw only a trace up to a tenth of an inch of ice, sleet, or snow. This resulted in big differences between accumulations in some counties. For example, Shelby Forest in Northwest Shelby County received a quarter of an inch of ice and up to 2 inches of sleet while Germantown in Southeast Shelby County saw only trace amounts of ice in the trees. The winter precipitation tapered off during the early morning hours of March 3rd. The ice, sleet, and snow accumulations produced hazardous roads resulting in numerous accidents. Power lines and trees fell due to heavy ice accumulations as well resulting in major power outages. Some structural damage occurred such as roofs collapsing due to the weight of the ice and sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 2, 9:28 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 2, 9:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
928 AM CST SUN MAR 2 2014

.UPDATE...
FURTHER CHANGES TO START TIMES OF ALL WINTER WEATHER PRODUCTS

&&

.DISCUSSION...

AFTER TAKING A CLOSER LOOK AT LATEST NAM MODEL INITIALIZATION...THE
MODEL CHANGES IN THERMAL PROFILES ARE RUNNING 3 TO 6 HOURS TO SLOW.
THUS HAVE PUSHED UP THE START TIMES FOR THE WINTER STORM WARNINGS
ALONG AND SOUTH OF INTERSTATE FORTY AND FOR THE WINTER WEATHER
ADVISORY ACROSS PORTIONS OF NORTHEAST MISSISSIPPI...WITH THE
CHANGEOVER TAKING PLACE CLOSER TO NOON FOR THE MEMPHIS AND JACKSON
METRO...THOUGH AT THIS TIME PRECIPITATION WILL STILL BE MORE
SCATTERED IN NATURE UNTIL THE DEEPER MOISTURE AND LIFT ARRIVES
AFTER 3PM. IN ACCORDANCE...HAVE ADJUSTED MORNING AND AFTERNOON
TEMPERATURES DOWN NORTH OF THE BOUNDARY AND HAVE INCREASED WINDS
ACROSS THE NORTH DELTA REGION.

JAB

&&

.PREV DISCUSSION... /ISSUED 823 AM CST SUN MAR 2 2014/

UPDATE...
UPDATED TO PUSH UP START OF WINTER STORM WARNING JUST NORTH OF THE
I-40 CORRIDOR.

DISCUSSION...

TEMPERATURES DROPPING 15 TO 20 DEGREES AN HOUR BEHIND THE FRONT
WITH LOCATIONS FROM JONESBORO TO PARIS TENNESSEE ALREADY AT
FREEZING. HAVE UPDATED THE FORECAST TO REFLECT WINTER WEATHER
COMING INTO THIS REGION BEFORE NOON. IN ADDITION...MAY HAVE TO
PUSH UP THE WARNING START TIME FOR THE I-40 CORRIDOR TO 18Z VS.
21Z.

JAB

PREV DISCUSSION... /ISSUED 604 AM CST SUN MAR 2 2014/

DISCUSSION...
.MAJOR WINTER STORM TO BRING SIGNIFICANT ICE AND SLEET TO THE
MIDSOUTH THROUGH TONIGHT...

EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED AN UPPER LOW NEAR
THE FOUR CORNERS REGION... WITH A DOWNSTREAM PLUME OF EASTERN
PACIFIC SUBTROPICAL MOISTURE STREAMING INTO THE SOUTHERN PLAINS
AND OZARK PLATEAU. AT THE SURFACE... AN ARCTIC FRONT HAD DROPPED
TO NEAR THE I40 CORRIDOR IN THE MIDSOUTH. 5 AM TEMPERATURES
RANGED FROM THE MID 30S OVER NORTHEAST AR...TO THE 60S AT MEMPHIS
AND JACKSON. THE FREEZING LINE WAS POISED JUST NORTH OF CLAY
COUNTY AR AT 5 AM. NORTH OF THIS LINE... WEST PLAINS MO REPORTED
27 DEGREES AND FREEZING RAIN.

THE ARCTIC FRONT WILL SLOWLY PUSH SOUTH THIS MORNING...ARRIVING
TO A CLARKSDALE MS TO SAVANNAH TN LINE BY NOON...WITH THE
FREEZING LINE TRAILING ABOUT 80 MILES BEHIND THE FRONT. TODAY/S
00Z AND 06Z GFS/NAM GUIDANCE HAVE TRENDED SLIGHTLY FASTER WITH
THE ARRIVAL OF THE COLD AIR TODAY AND HAVE NECESSITATED MOVING BACK
A PORTION OF THE WINTER STORM WARNING START TIME FROM 6 PM TO 3 PM CST.
IN ADDITION... TODAY/S GUIDANCE SUGGESTS PRECIP WILL PERSIST LONGER
THIS EVENING...LASTING INTO A GOOD PORTION OF THE OVERNIGHT FOR
AREAS EAST OF THE MS RIVER.

THE COMBINATION OF FASTER COLD AIR ARRIVAL AND SLOWER PRECIP
DEPARTURE HAS LED TO A SLIGHT BUMP IN FORECAST ICE AND SLEET
ACCUMULATIONS...ESPECIALLY SOUTH OF I40. THE HEAVIEST ICE ACCUMULATIONS
STILL APPEAR LIKELY ALONG THE I40 CORRIDOR...INCLUDING THE MEMPHIS
METRO AND JACKSON...WHERE ONE HALF INCH TO THREE QUARTERS INCH OF
ICE WILL BE POSSIBLE. A MENTIONED IN PREVIOUS DISCUSSIONS...MODEL
SOUNDINGS SHOW A SLIGHTLY UNSTABLE LAYER ABOVE 850 MB THIS AFTERNOON
AND EVENING. SCATTERED THUNDER AND HEAVIER BURSTS OF SLEET AND
HAIL MAY ACCOMPANY THE RAIN AND FREEZING RAIN.

STRONG NORTHERLY WINDS WILL INCREASE THE POTENTIAL FOR DOWNED TREES
AND POWERLINES ACROSS MUCH OF THE MIDSOUTH THROUGH LATE TONIGHT.
IN ADDITION...SUBZERO WIND CHILLS APPEAR LIKELY ALONG AND NORTH
OF THE INTERSTATE 40 CORRIDOR. A WIND CHILL ADVISORY HAS BEEN ISSUED.

THE PRECIP SHOULD MOSTLY END BY MONDAY MORNING...THOUGH AREAS OF
THE TN RIVER VALLEY WILL STILL LIKELY SEE OCCASIONAL SNOW SHOWERS
THROUGH MIDDAY MONDAY.

LOOKING FURTHER INTO THE WEEK...A SOUTHERN BRANCH UPPER LOW WILL
TRACK ACROSS SOUTH MS EARLY THURSDAY. A MIXTURE OF LIGHT WRAP
AROUND RAIN/SNOW MAY OCCUR OVER NORTH MS...UP TO THE TN BORDER.
THEREAFTER...DRYING CONDITIONS AND UPPER LEVEL RIDGING. TEMPS
SHOULD WARM INTO THE 60S ACROSS A GOOD PORTION OF THE MIDSOUTH
ON FRIDAY.

PWB

&&

.AVIATION...

12Z TAF SET

COLD FRONT WILL CONTINUE SLIDING THROUGH THE MIDSOUTH TODAY. RAIN
WILL TRANSITION TO FZRA ACROSS ALL TAF SITES OVER THE NEXT 24
HOURS. A TRANSITION FROM FZRA TO PL WILL ALSO OCCUR AT KJBR...KMEM
AND KMKL. MVFR CIGS WILL CONTINUE TO SPREAD INTO THE AREA THIS
MORNING. CIGS/VSBYS WILL DETERIORATE FURTHER ONCE PRECIPITATION
BEGINS. WINDS WILL TURN AROUND TO THE NE AND EVENTUALLY TO NW
BEHIND FRONT. SPEEDS WILL INCREASE TO 20 KTS SUSTAINED WITH GUSTS
UP TO 30 KTS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  16  24  15 / 100 100  10   0
MKL  60  16  26  12 / 100 100  30   0
JBR  37  12  20  12 / 100 100  20   0
TUP  66  28  36  20 /  50 100  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR DUNKLIN-PEMISCOT.

     WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR DUNKLIN-
     PEMISCOT.

MS...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR DESOTO-TUNICA.

     WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR DESOTO-
     TUNICA.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     MONDAY FOR CALHOUN-CHICKASAW-ITAWAMBA-LEE MS-MONROE-
     PONTOTOC-PRENTISS-TALLAHATCHIE-TISHOMINGO-YALOBUSHA.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY
     FOR ALCORN-BENTON MS-COAHOMA-LAFAYETTE-MARSHALL-PANOLA-
     QUITMAN-TATE-TIPPAH-UNION.

TN...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-
     SHELBY-TIPTON-WEAKLEY.

     WIND CHILL ADVISORY FROM 3 AM TO 9 AM CST MONDAY FOR BENTON TN-
     CARROLL-CROCKETT-DYER-FAYETTE-GIBSON-HAYWOOD-HENRY-LAKE-
     LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-WEAKLEY.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY
     FOR HARDIN-MCNAIRY.

&&
Hazardous weather outlook, Mar 2, 9:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
939 AM CST SUN MAR 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031745-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
939 AM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL BRING SIGNIFICANT ICE AND SLEET
ACCUMULATIONS...AND SOME SNOW ACCUMULATIONS TO THE MIDSOUTH.
PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES
FOR ACCUMULATIONS AND TIMING.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MIDSOUTH
TODAY AND OVER NORTHEAST MISSISSIPPI TONIGHT. SMALL HAIL AND
LOCALIZED BRIEF HEAVY RAIN...FREEZING RAIN AND SLEET MAY ACCOMPANY
THE STORMS.

BITTER COLD SUBZERO WIND CHILLS WILL SPREAD INTO AREAS NORTH OF
INTERSTATE 40 LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTER COLD SUBZERO WIND CHILLS WILL CONTINUE ACROSS AREAS NORTH
OF INTERSTATE 40 THROUGH MID MORNING MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINTER WEATHER ARE REQUESTED THROUGH EARLY MONDAY.

JAB

The radar

The Paducah radar (KPAH), 104 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

17 winter storm, 4 winter weather, 1 flash flood. Local standard time, as filed.

Winter Storm, Lake

When
March 2, 10:00 AM CST to March 3, 4:00 AM CST
Where
Lake forecast zone
Reported by
Emergency Manager
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a quarter of an inch of ice in Lake County.

Winter Storm, Obion

When
March 2, 10:00 AM CST to March 3, 4:00 AM CST
Where
Obion forecast zone
Reported by
Emergency Manager
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a quarter to a half inch of ice in Obion County.

Winter Storm, Dyer

When
March 2, 10:00 AM CST to March 3, 4:00 AM CST
Where
Dyer forecast zone
Reported by
Emergency Manager
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a quarter to a half inch of ice in Dyer County.

Winter Storm, Lauderdale

When
March 2, 10:00 AM CST to March 3, 4:00 AM CST
Where
Lauderdale forecast zone
Reported by
Emergency Manager
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a quarter to a half inch of ice in Lauderdale County.

Winter Storm, Tipton

When
March 2, 10:00 AM CST to March 3, 4:00 AM CST
Where
Tipton forecast zone
Reported by
Emergency Manager
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a quarter to a half inch of ice in Tipton County.

Winter Storm, Shelby

When
March 2, 10:00 AM CST to March 3, 4:00 AM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

One to three inches of sleet/snow fell on top of a tenth to a half inch of ice across the northwestern half of Shelby County mainly northwest of a line from Downtown, to Midtown, to Bartlett, and to Arlington.

Winter Storm, Gibson

When
March 2, 10:00 AM CST to March 3, 5:00 AM CST
Where
Gibson forecast zone
Reported by
Emergency Manager
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Gibson County.

Winter Storm, Weakley

When
March 2, 10:00 AM CST to March 3, 5:00 AM CST
Where
Weakley forecast zone
Reported by
Emergency Manager
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Weakley County.

Winter Storm, Crockett

When
March 2, 10:00 AM CST to March 3, 5:00 AM CST
Where
Crockett forecast zone
Reported by
Emergency Manager
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

One to three inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Crockett County.

Winter Storm, Haywood

When
March 2, 10:00 AM CST to March 3, 5:00 AM CST
Where
Haywood forecast zone
Reported by
Emergency Manager
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

One to three inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Haywood County.

Winter Storm, Henry

When
March 2, 10:00 AM CST to March 3, 5:00 AM CST
Where
Henry forecast zone
Reported by
Emergency Manager
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a tenth of an inch of ice in Henry County.

Winter Storm, Carroll

When
March 2, 10:00 AM CST to March 3, 5:00 AM CST
Where
Carroll forecast zone
Reported by
Emergency Manager
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Carroll County.

Winter Storm, Benton

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Two to three inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Benton County.

Winter Storm, Madison

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Madison County.

Winter Storm, Henderson

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
Henderson forecast zone
Reported by
Emergency Manager
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Three to five inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Henderson County.

Winter Storm, Chester

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
Chester forecast zone
Reported by
Emergency Manager
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Two to three inches of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Chester County.

Winter Weather, Fayette

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
Fayette forecast zone
Reported by
Emergency Manager
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Around a tenth of an inch of ice with up to an inch of snow fell in Fayette County.

Winter Weather, Hardeman

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
Hardeman forecast zone
Reported by
Emergency Manager
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Around a tenth of an inch of ice with a trace of snow fell in Hardeman County.

Winter Weather, McNairy

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
McNairy forecast zone
Reported by
Emergency Manager
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Around a tenth of an inch of ice with a trace of snow fell in McNairy County.

Winter Weather, Hardin

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
Hardin forecast zone
Reported by
Emergency Manager
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Less than a tenth of an inch of ice with a trace of snow fell in Hardin County.

Winter Storm, Decatur

When
March 2, 12:00 PM CST to March 3, 5:00 AM CST
Where
Decatur forecast zone
Reported by
Emergency Manager
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

An inch of sleet/snow fell on top of a tenth to a quarter of an inch of ice in Decatur County.

Flash Flood, Chester

When
March 3, 1:00 AM CST to 4:00 AM CST
Where
Chester County, 1.08 mi NNW of Henderson to 3.35 mi W of Jacks Creek
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.445, -88.675

Heavy rain resulted in water over bridges on Old Jacks Creek Road. Water also covered Old Finger Road south of Henderson.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507421, 507422, 507423, 507424, 507425, 507428, 507429, 507430, 507431, 507432, 507612, 507613, 507614, 507615, 507616, 507617, 507620, 507621, 507622, 507623, 507624, 510722.